medication question, Please

Discussion in 'General Parenting' started by wakeupcall, Nov 8, 2009.

  1. wakeupcall

    wakeupcall Well-Known Member

    My difficult child has been on Strattera for several months. In the beginning I think there was a little improvement in his behavior, but now it's over the top. Could it be the Strattera? He's just basically out of control the majority of the time and now he's getting in trouble in school. Our home life is absolutely the worst with his defiance and belligerency. It's like a war zone. I don't care if he IS 14, there is a point where there's something more wrong.
  2. smallworld

    smallworld Moderator

    Strattera is an SRNI antidepresant that can cause problems for children with mood disorders. Even without a mood disorder, a child can experience anger and irritability as a side effect. If you think your son is worse on Strattera, I wouldn't hesitate to ask the prescribing doctor to discontinue it.

    Your son is also on a high dose. How much does he weigh?
  3. lmf64

    lmf64 New Member

    sounds like it may be time for a medication adjustment. Puberty has it's way with our kids and at 14 he's well into it's grasp. Good luck!
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    It probably is the Straterra. Straterra has made many difficult child's get even worse.
  5. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Straterra did the same thing for my difficult child. Helped a bit at first and then over the top behavior. With my difficult child's bipolar he just can't tolerate any medications for his ADHD.
  6. tandcg

    tandcg New Member

    We experienced the same thing... Small improvement with Strattera originally, only to be followed with out of control irritability. I spoke to the doctor after seeing similar comments on this board. Things got much better after we changed the Strattera to Abilify.

    Call the doctor - please don't wait - this is why you pay them the big bucks!
    Good luck!
  7. GoingNorth

    GoingNorth Crazy Cat Lady

    In addition to Strattera being a nasty drug in terms of side effects like irritability and anxiety, it is also effective in only about forty percent of ADHD cases.
  8. smallworld

    smallworld Moderator

    Right you are, GN. That's what our docs have told us, too.
  9. GoingNorth

    GoingNorth Crazy Cat Lady

    I've actually taken Strattera during an early venture into trying to figure out what in heck was wrong with me.

    I was misdiagnosed with severe depression and ADHD when I'm actually an Aspie and Bipolar.

    That psychiatrist figured that since Strattera was both an antidepressant AND treated ADHD, it would be the perfect medication for me.

    OMG. It made me absolutely EVIL. I couldn't stand to be around myself, let alone anyone else having to deal with me.

    And, it turns out my so-called ADHD is a combination of hypomania and severe anxiety. Got on proper medications for those, and a lot of my "ADHD" went away.

    I had no idea what was going on with me mood-wise on the stuff, and I was old enough and cognizant enough to realize that it was the medication and something was very wrong.

    A child doesn't have that sort of self-sensing. They just blow up from the effects.

    I know a few people have seen good results with Strattera, but in all honesty, I don't see much reason for it to be on the market beyond raking in the bucks for big pharma.
  10. wakeupcall

    wakeupcall Well-Known Member

    I took difficult child off the Strattera on Monday. So far I don't see any different behavior, but I talked to his doctor yesterday and she said it could be a few days. She's beginning to act as if she's at a loss for him and medications. Said we could try adding another, but feels it would be best for him to go to an intensive outpatient facility. Has anyone experienced intensive outpatient therapy? If we're going to do it, we'd better hurry, h lost his job yesterday.

    Never rains but what it pours.
  11. smallworld

    smallworld Moderator

    My son went to a day treatment program at a psychiatric hospital for 6 weeks. During school hours he received assessment, medication management and intensive therapy. Is that similar to what you're considering?
  12. wakeupcall

    wakeupcall Well-Known Member

    That's exactly it. Did it accomplish anything?
  13. smallworld

    smallworld Moderator

    Yes, it helped a lot when he was 14. He was medically stable from that point on. But he continued to be academically underachieving, socially withdrawn and therapy resistant (wouldn't talk at all in therapy). Last summer we sent him to a wilderness program for 8 weeks and he is currently at an Residential Treatment Center (RTC) in Utah. We just visited him last week, and he is doing great. We expect him to be there through this school year.
  14. wakeupcall

    wakeupcall Well-Known Member

    THAT's encouraging...thanks. difficult child has always been pretty stable academically. Right now he has 3 A's and 4 B's, but I see them dropping. I don't care if he makes C's but he doesn't need to know that. He's in a social development class except for band and gym and it's helped him alot. His behavior at home is horrendous and I don't know how to get it back on track. We've tried everything, to no avail. He has NO respect for us, our pets, our home, his belongings, money, etc. He's so much older now that he's destroying everything we own. I think I'll call them today and at least get them to do an evaluation. Thanks for the information!